North Dakota, 2010

Lightning Strike in North Dakota, August 7, 2010

August 7, 2010 · NWS BIS · 1 event in 1 county or zone

An early morning lightning strike in the town of Washburn, McLean County resulted in damage to electrical appliances in a home, along with damage to a vehicle outside of the home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An early morning lightning strike in the town of Washburn, McLean County resulted in damage to electrical appliances in a home, along with damage to a vehicle outside of the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 8:00 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 8:00 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT FRI AUG 6 2010

.UPDATE...

MAIN FORECAST PROBLEM THIS EVENING WILL BE THUNDERSTORM CHANCES.
CURRENT WATCH INCLUDES PORTIONS OF THE FAR SOUTHWEST/SOUTH
CENTRAL. LINE OF CONVECTION ACROSS NORTHWEST SOUTH DAKOTA REMAINS
SOUTH OF THE BORDER AND WOULD EXPECT AN EAST OR JUST SOUTH OF EAST
MOVEMENT AS IT PROGRESSES EASTWARD. PER DISCUSSION WITH
SPC...AFTER THIS CONVECTION EXITS...THE THREAT FOR ORGANIZED
SEVERE CONVECTION DIMINISHES. THINK WE MAY BE ABLE TO GET RID OF
AT LEAST A PORTION OF THE WATCH...IF NOT THE WHOLE WATCH BEFORE
THE EXPIRATION TIME OF 07Z. THERE COULD BE FUTURE DEVELOPMENT IN
THE SOUTH CENTRAL LATER TONIGHT AS 30KT TO 35KT LLJ DEVELOPS. WITH
HIGH FREEZING LEVELS THE THREAT FOR SEVERE HAIL APPEARS LOW.
ANOTHER AREA OF CONVECTION TRACKING ACROSS MONTANA WILL MOVE INTO
THE FAR WEST AROUND MIDNIGHT OF AFTER. UNCERTAIN TO WHETHER THIS
WILL HOLD TOGETHER LATER TONIGHT AS WE DECOUPLE AND BECOME MORE
STABLE IN THE LOWEST LEVELS.

LOWERED POPS INTO THE SLIGHT CHANCE TO CHANCE CATEGORY ALL
AREAS...WITH BEST CHANCES TO THE SOUTH. DID KEEP A MENTION OF
SEVERE ACROSS THE FAR SOUTH CENTRAL AFTER MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 410 PM CDT FRI AUG 6 2010/

SYNOPSIS...

RECENT WATER VAPOR SATELLITE IMAGERY AND OBJECTIVE UPPER AIR
ANALYSIS INDICATES BROAD UPPER-LEVEL RIDGING ENCOMPASSING MUCH OF
THE NORTHERN PLAINS CONTINUES TO DE-AMPLIFY THIS AFTERNOON AS
NUMEROUS MID AND UPPER-LEVEL DISTURBANCES TRAVERSE THE FLOW ALONG
THE EDGE OF THE RIDGE. A MORE SIGNIFICANT SHORTWAVE WAS EVIDENT
UPSTREAM OVER CENTRAL MT...AND WAS EJECTING NORTHEAST INTO THE
NORTHERN HIGH PLAINS AHEAD OF A PERSISTENT UPPER-LEVEL TROUGH OVER
THE WESTERN CONUS.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...

FORECAST CONCERNS/HIGHLIGHTS THROUGH THE SHORT TERM PERIOD DEAL
PRIMARILY WITH CONVECTIVE CHANCES AND THE ATTENDANT THREAT FOR
SEVERE WEATHER AS A PARADE OF SHORTWAVE DISTURBANCES TRAVERSE THE
LARGER SCALE FLOW PATTERN. MODEL MASS FIELDS ARE IN GOOD AGREEMENT
WITH THE OVERALL SYNOPTIC PATTERN...BUT DIFFER IN THE
TIMING/PLACEMENT OF SMALLER SCALE FEATURES. WILL UTILIZE A GENERAL
MODEL BLEND FOR FORECAST DETAILS...WITH THE PRIMARY EMPHASIS TOWARD
THE 12 UTC GFS/NAM/ECMWF.

THE MAIN CONCERN IN THE NEAR TERM REVOLVES AROUND THE POTENTIAL FOR
SEVERE CONVECTION BEGINNING LATE THIS AFTERNOON...AND CONTINUING
THROUGH TONIGHT. LEE CYCLOGENESIS OVER EASTERN MT/WY AHEAD OF A
POTENT MID-LEVEL SHORTWAVE MOVING THROUGH CENTRAL MT WILL RESULT IN
CONTINUED LOW-LEVEL WARM/MOIST ADVECTION ACROSS SOUTHEASTERN MT AND
FAR SOUTHWESTERN ND THROUGH THE REMAINDER OF THE AFTERNOON/EVENING.
NEAR-TERM MODEL FORECAST SOUNDINGS SUGGEST INHIBITION CONTINUES TO
WEAKEN ACROSS PORTIONS OF THE NORTHERN HIGH PLAINS AS CONVECTIVE
TEMPERATURES ARE GRADUALLY ACHIEVED. LATEST SPC MESOSCALE ANALYSIS
INDICATES AIR MASS ACROSS FAR SOUTHWESTERN ND HAS BECOME MODERATELY
TO STRONGLY UNSTABLE THIS AFTERNOON WITH MLCAPES RANGING FROM 1000
TO 2000 J/KG BENEATH MODEST MID-LEVEL LAPSE RATES. THIS
INSTABILITY...COMBINED WITH MODERATE CLOUD-BEARING SHEAR AROUND 35
TO 40 KTS WILL SUPPORT THE POTENTIAL FOR SUPERCELL THUNDERSTORMS
CAPABLE OF PRODUCING PRIMARILY LARGE HAIL AND DAMAGING WINDS.

A MORE WIDESPREAD CONVECTIVE THREAT IS EXPECTED TO DEVELOP ACROSS
THE REMAINDER OF WESTERN AND CENTRAL ND DURING THE OVERNIGHT HOURS
AS LOW-LEVEL THETA-E ADVECTION AND ISENTROPIC ASCENT INCREASE ON THE
NOSE OF A 30 TO 40 KT SOUTH/SOUTHWESTERLY LOW-LEVEL JET. ONE OR MORE
CONVECTIVE CLUSTERS MAY EVOLVE DURING THIS PERIOD AS VERTICAL SHEAR
INCREASES BENEATH 25 TO 35 KT MID-LEVEL FLOW. THE POTENTIAL FOR
SEVERE WEATHER WILL PERSIST AS MODERATE TO STRONG ELEVATED
INSTABILITY CHARACTERIZED BY SHOWALTER INDICES OF -3C TO -6C
OVERSPREAD MUCH OF THE FORECAST AREA. LOW-LEVEL MOISTURE TRANSPORT
WILL CONTRIBUTE TO PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES
ALONG WITH K-INDEX VALUES OF 35C TO 45C...SUGGESTING LOCALLY HEAVY
RAIN IS ALSO POSSIBLE THROUGH THE OVERNIGHT.

CONVECTION WILL LIKELY BE ONGOING ACROSS PORTIONS OF CENTRAL ND
SATURDAY MORNING WITHIN A ZONE OF PERSISTENT LOW-LEVEL WARM AIR
ADVECTION. SOME OF THIS ACTIVITY MAY REMAIN SEVERE AS IT MOVES
EASTWARD TOWARD THE RED RIVER VALLEY. A SECONDARY SEVERE WEATHER
EVENT IS ANTICIPATED SATURDAY AFTERNOON/EVENING ACROSS PRIMARILY
CENTRAL AND EASTERN ND AS A PRONOUNCED PACIFIC FRONT TRANSLATES
EASTWARD ACROSS THE STATE. CONTINUED LOW-LEVEL MOISTURE ADVECTION
WILL RESULT IN SURFACE DEWPOINTS CLIMBING INTO THE MIDDLE TO UPPER
60S BENEATH RELATIVELY STEEP MID-LEVEL LAPSE RATES IN EXCESS OF 7
DEG C/KM. IF MORNING CONVECTION DOES NOT SIGNIFICANTLY INHIBIT
SURFACE HEATING...THE OVERALL THERMODYNAMIC PROFILE WILL SUPPORT
SBCAPES OF 2500 TO 3500 J/KG ALONG AND EAST OF US HIGHWAY 83 IN THE
PRESENCE OF DEEP LAYER VERTICAL SHEAR IN EXCESS OF 40 KTS.

IT APPEARS INHIBITION SHOULD WEAKEN SUFFICIENTLY TO ALLOW FOR
CONVECTIVE DEVELOPMENT BY MID-AFTERNOON ON SATURDAY WITHIN ZONE OF
LOW-LEVEL CONVERGENCE ALONG THE STRONG FRONT AS SEVERAL WEAK MID AND
UPPER-LEVEL DISTURBANCES RIDE ALONG THE EDGE OF THE COLLAPSING RIDGE
AND UPPER-LEVEL DIVERGENCE IS ENHANCED WITHIN THE LEFT FRONT
QUADRANT OF A 70 TO 80 KT JET STREAK OVER SD. AGAIN...SEVERE WEATHER
IS LIKELY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT WITH
BACKED/SOUTHEASTERLY NEAR-SURFACE FLOW BENEATH A SOUTHWESTERLY H85
JET. NCEP/SPC HAS PLACED MUCH OF CENTRAL AND EASTERN ND UNDER A
CATEGORICAL SLIGHT RISK FOR SEVERE CONVECTION DURING THE DAY
2/SATURDAY TIME FRAME. THE THREAT FOR CONVECTION WILL DECREASE
MARKEDLY ACROSS WESTERN AND CENTRAL ND AFTER 00 UTC SUN AS THE MAIN
ACTIVITY MOVES EAST INTO ADJACENT FORECAST AREAS...BUT WILL NOT BE
NON-EXISTENT AS A TURBULENT MID-LEVEL FLOW PATTERN REMAINS ANCHORED
ACROSS THE REGION.

LOW-END CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
SUNDAY WITH LITTLE CHANGE IN THE OVERALL JET STREAM PATTERN. A
BETTER CHANCE FOR CONVECTION SHOULD DEVELOP BY MONDAY NIGHT AS A
MORE SIGNIFICANT SHORTWAVE LIFTS NORTHEASTWARD OUT OF THE CENTRAL
ROCKIES.

OVERALL...A VERY ACTIVE WEATHER PATTERN IS EXPECTED THROUGH A
MAJORITY OF THE SHORT TERM PERIOD WITH HOT AND HUMID CONDITIONS
DEVELOPING THROUGH THE WEEKEND ALONG THE EDGE OF THE RIDGE AS H85
TEMPERATURES REMAIN AT OR ABOVE 24-25C.

LONG TERM...TUESDAY THROUGH FRIDAY...

AN ACTIVE UPPER LEVEL PATTERN LOOKS TO PLAGUE THE NORTHERN PLAINS
REGION THROUGH THE LONG TERM PERIOD AS MULTIPLE MID/UPPER LEVEL
DISTURBANCES BOMBARD THE REGION. THESE FEATURES WILL BE DIFFICULT TO
TIME AND PLACE SO HAVE MAINTAINED CHANCES FOR THUNDERSTORMS EACH
DAY. TEMPERATURES WILL AVERAGE SEASONAL THROUGH THURSDAY...WITH A
COOL DOWN LATE IN THE EXTENDED AND INTO THE FOLLOWING WEEKEND
EXPECTED AS A LONG WAVE TROUGH SLIDES SOUTH INTO THE NORTHERN
PLAINS.

AVIATION...

UPPER LEVEL RIDGING MOVES EASTWARD THROUGH THIS EVENING WITH SEVERAL
DISTURBANCES PUSHING INTO WESTERN AND CENTRAL NORTH DAKOTA LATE THIS
AFTERNOON AND TONIGHT. A CU FIELD HAS DEVELOPED OVER EASTERN NORTH
DAKOTA WITH THE POSSIBILITY OF MVFR CEILING AT KJMS. UPSTREAM
OBSERVATION STATIONS ARE REPORTING CEILINGS AOA 3KFT. THE
AFOREMENTIONED  DISTURBANCES ARE FORECAST TO DEVELOP SHOWERS AND
THUNDERSTORMS FIRST LATE THIS AFTERNOON AND SPREADING THEM OVER
WESTERN AND POSSIBLE CENTRAL NORTH DAKOTA LATER TONIGHT. A FEW OF
THESE THUNDERSTORMS COULD BE SEVERE TONIGHT. MAINLY VFR CONDITIONS
CAN BE EXPECTED THROUGH SATURDAY WITH MVFR CEILINGS A POSSIBILITY
WITH THE MORE INTENSE THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/17
Hazardous weather outlook, Aug 6, 10:34 AM CST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1134 AM CDT FRI AUG 6 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071645-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1134 AM CDT FRI AUG 6 2010 /1034 AM MDT FRI AUG 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST AND WEST
CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AS A STRONG UPPER LEVEL
DISTURBANCE MOVES INTO THE NORTHERN PLAINS. THE THREAT FOR
THUNDERSTORMS WILL SPREAD ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA DURING THE EVENING AND OVERNIGHT. A FEW THUNDERSTORMS MAY
BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH TUESDAY.
A FEW THUNDERSTORMS MAY BE SEVERE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON THROUGH SATURDAY
NIGHT.

HAMMER/SAVADEL

In the hours before

Special weather statement, Aug 6, 11:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1248 AM CDT SAT AUG 7 2010

NDZ009-010-017>021-070630-
DUNN ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MOUNTRAIL ND-OLIVER
ND-WILLIAMS ND-
1248 AM CDT SAT AUG 7 2010

...SPECIAL WEATHER STATEMENT FOR PORTIONS OF MCKENZIE... DUNN...
WILLIAMS...MOUNTRAIL...OLIVER...MERCER AND MCLEAN COUNTIES UNTIL 130
AM CDT/1230 AM MDT/...

AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WATFORD
CITY...SOUTHEAST TO NEAR CENTER...AND MOVING NORTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  STANTON...
  WASHBURN...
  FALKIRK...
  PICK CITY...
  RIVERDALE...
  UNDERWOOD...
  NEW TOWN...
  ROSEGLEN...
  INDIAN HILLS RECREATION AREA...
  DAKOTA WATERS RECREATION AREA...
  BEULAH BAY RECREATION AREA...
  CROSS RANCH STATE PARK...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HAMILTON

The radar

The Bismarck radar (KBIS), 60 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, McLean

When
August 7, 12:30 AM CST
Where
McLean County, Washburn
Property damage
$4,000
Reported by
Newspaper
Coordinates
47.280, -101.020

Electrical appliances in a home were damaged due to a lightning strike on a tree near the home. Also damaged was a vehicle which had its side window blown out.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250235.